Skip to Content

Can Paragard stop periods?

Medically reviewed by Carmen Fookes, BPharm. Last updated on Sep 16, 2020.

Official Answer

by Drugs.com

No, there have been no reports of Paragard stopping periods. Paragard is more likely to cause heavy or longer periods, spotting between your periods, or irregular periods. In addition, it may cause more or worse cramping during your period. However, these side effects tend to resolve with time and always tend to be worse in the first three to six months after the insertion of Paragard.

Over-the-counter pain relief, such as acetaminophen, can help with IUD cramps. If the cramping or bleeding does not get better after a few months, or you have bleeding or pain that really bothers you, talk with your nurse or doctor. It could be that your IUD is not in the right place or perhaps Paragard is not the right sort of birth control for you.

Paragard is a non-hormonal contraceptive device that works by continuously releasing a small number of copper ions into the uterine cavity which prevents pregnancy. Because it contains no hormones, it does not interfere with your body's natural cycle or stop you from ovulating each month.

References